What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 25, 2:38 PM EST, 3 hours 22 minutes earlier. Its key messages:
- Showers and scattered thunderstorms expanding in coverage this afternoon and evening.
- Heavy rainfall and localized flooding is the primary but an isolated thunderstorms may be marginally severe in the afternoon.
- High pressure this weekend brings dry conditions. Cool Saturday before returning to near normal Sunday.
- Temperatures back into the 70s on Monday before another cold front arrives on Tuesday, which will bring renewed chances for thunderstorms.
Area forecast discussion, Apr 25, 2:38 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
338 PM EDT Fri Apr 25 2025
.KEY MESSAGES...
- Showers and scattered thunderstorms expanding in coverage this
afternoon and evening.
- Heavy rainfall and localized flooding is the primary but an
isolated thunderstorms may be marginally severe in the afternoon.
- High pressure this weekend brings dry conditions. Cool Saturday
before returning to near normal Sunday.
- Temperatures back into the 70s on Monday before another cold front
arrives on Tuesday, which will bring renewed chances for
thunderstorms.
&&
.DISCUSSION...
A pair of longwave troughs will impact the region the rest of today
through tonight. The first trough of note is a weaker southern
stream trough with very little jet support, but several weak
shortwave embedded within it. The stronger trough is lagging a bit
to the west dropping into the Midwest this afternoon before
strengthening and becoming more closed off while passing over Lake
Huron Saturday afternoon.
The leading southern stream trough complex will lift through SE MI
this afternoon/evening bringing the chance showers and thunderstorms
to the area. We were able to clear out most of the clouds for a good
chunk of the day helping to destabilize the boundary layer a bit. In
addition, a stalled frontal boundary lifted north of the state line
from and is draped along the I69 corridor which allowed mid 70s to
surge northward through the region with dewpoints into the mid 50s.
deeper moisture will lift north over the next few hours as low
pressure tries to come together along the front with dewpoints
rising into the low 60s. In addition, PWATs are expected to rise to
around 1.25 inches so moisture will be ample for storm/shower
development and heavy rain. CAPE values per SPC Meso Analysis has
already climbed to around 1500 J/kg south of M59 and 1000 up to Port
Huron. Low level lapse rates will become strong but mid level lapse
rates are weak, as is overall shear profile. Without stronger upper
level or low level jet support, shear will struggle to help organize
storms. You have to get up to around 20kft to get winds over 30
knots. Models are advertising a brief window this evening where the
low level convergence of the surface front and the deformation of
the surface low come together over the Irish Hills helping to
enhance the storms coverage and intensity before the low peals off
to the east pulling the cluster of storms eastward through St Clair,
Macomb, and Wayne Counties. Main threat with these storms will be
heavy rainfall with storm motions around 20 knots and slow movement
to the cluster as it pivots around the low so we remain in a
Marginal Risk of excessive rainfall from the WPC. Gusts look to
largely remain in the 40-50 mph range but can't rule out a stray
gust to 60 mph. Trough pushes east of the region between 00-03Z
which will end the threat of storms.
Second northern stream trough then pushes through the region tonight
into Saturday. A cold front will push through Saturday morning with
pretty good cold advection behind it with 850mb temps down to -3C
behind it. Northerly cold flow through the day will help limit max
Ts to the 50s. Model soundings mix up to around 4kft which will tap
into winds of 25-30 knots so should be a gusty afternoon. Precip on
the trailing trough may stay north of the area during the day, but
could also brush southward into the Thumb producing light rain. Will
lean dry with this forecast with high pressure actively building
across the Great Lakes.
High pressure then holds across the region Sunday and Monday with a
warming trend back into the 60s Sunday and 70s Monday as ridging
amplifies over the eastern conus. Attention in the long term remains
on Tuesday as the next cold front sweeps through the region
presenting the next chance of strong to severe storms.
&&
.MARINE...
A low pressure system lifts through Lower Michigan today offering
opportunities for showers and thunderstorms this afternoon and
evening within the system's warm sector. Localized higher winds and
waves are possible with any isolated strong to severe storms that
move through. Relatively light non-convective winds back with time
before strengthening from northern Lake Huron down to the southern
waterways, tied to the progression of the system's cold front
tonight. Cold advection and northwest flow promote an uptick in
gradient winds, into the 15 to 20 knot range early Saturday which
results in increased wave action along the southern Huron
nearshores. As such, the Small Craft Advisory will remain in place.
It has been expanded to include Inner Saginaw Bay given sufficiently
steep low-level lapse rates mixing down 25-30 knot winds from
between 2-4 kft AWL. The surface low then spins into the eastern
Great Lakes Saturday while the back edge of the system lingers over
the Huron basin. It will take some time for the gradient to relax as
high pressure builds in, eventually leading to weaker and more
variable winds. A much more potent low pressure system organizes out
west Monday into Tuesday featuring a pre-frontal warm sector with
gusty winds, followed by a strong cold front. Expect a period of
thunderstorms and gusts in excess of 30 knots.
&&
.HYDROLOGY...
Increasing daytime instability and surface low pressure arriving
this afternoon will support showers and scattered thunderstorms, as
PW values rise aoa 1.25 inches. Increased coverage of shower and
storm potential will be possible into the evening hours. Although
basin average rainfall is generally expected to be a half an inch or
less, slower storm motions along with the potential for heavy
downpours will bring the highly localized rainfall totals of 1.0-
1.50 inches or higher in a short period. Highly localized flooding
in low-lying and/or flood prone locations will be possible.
&&
.PREV DISCUSSION...
Issued at 1235 PM EDT Fri Apr 25 2025
AVIATION...
Mostly clear skies and moisture transport from south to north,
helping to destabilize the atmosphere. Expecting shower and
thunderstorm development around 20-21z in the Detroit Metro Area, as
frontal boundary is in place to help provide the focus, with ripple
of low pressure tracking through. Activity likely persists into the
early evening hours. Tougher call farther north at FNT and
especially MBS, where showers and activity could miss altogether,
keeping VFR conditions locked in through the evening hours.
Increasing northwest winds tonight with the cold advection behind
the departing low/frontal boundary brings high confidence in an MVFR
deck of clouds (short period of IFR not out of the question)
spreading in form northwest to southeast late tonight and persisting
through Saturday morning. Diurnal mixing and further low level
drying tomorrow should lift cloud bases into low VFR for the
afternoon hours. Frequent northwest gusts in excess of 20 knots
expected late tonight through early tomorrow afternoon.
For DTW...Afternoon convection is forecast to initiate across the
northern and western portions of the airspace during the mid
afternoon. Coverage is expected expand across the metro airspace in
the 20Z to 00Z time frame. Overall slow motion of thunderstorms and
potential redevelopment should result in thunderstorms impacting at
least portions of the airspace for several hours late this afternoon
and early evening.
DTW THRESHOLD PROBABILITIES...
* Low for ceiling at or below 5000 ft early this afternoon, then
medium late this afternoon through 9z Saturday, followed by
high.
* Moderate to high in thunderstorms late this afternoon and early
evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 10 PM this evening to 10 PM EDT Saturday
for LHZ421-441.
Small Craft Advisory from 2 AM to 10 PM EDT Saturday for LHZ422-442-
443.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...DRK
MARINE.......KGK
HYDROLOGY....AM
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 25, 3:01 AM EST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 AM EDT Fri Apr 25 2025
MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
401 AM EDT Fri Apr 25 2025
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop this afternoon and
evening. Isolated storms could become strong to marginally severe
after Noon, through 8 PM. The main hazards will be wind gusts of
50-60 mph and small hail. Otherwise, locally heavy rainfall is also
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be additional chances for thunderstorms on Tuesday. Severe
weather may be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 AM EDT Fri Apr 25 2025
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop this afternoon and
evening across southern Lake Huron down through Lake Erie. Small
Craft Advisories are in effect from Outer Saginaw Bay to Port Huron
late tonight through Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small Craft Advisories are in effect from Outer Saginaw Bay to Port
Huron through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Special weather statement, Apr 25, 2:54 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
354 PM EDT Fri Apr 25 2025
MIZ061-252100-
Genesee MI-
354 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GENESEE COUNTY THROUGH
500 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Fenton, or near Grand Blanc, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atlas, Swartz Creek, Burton, Lake Fenton, Rankin, Grand Blanc,
Davison, Gaines, Goodrich, Linden, and Flint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4306 8346 4288 8345 4287 8369 4284 8369
4280 8392 4295 8393
TIME...MOT...LOC 1954Z 251DEG 16KT 4290 8372
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Apr 25, 3:20 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
420 PM EDT Fri Apr 25 2025
MIZ062-063-252100-
Lapeer MI-St. Clair MI-
420 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAPEER AND
NORTHWESTERN ST. CLAIR COUNTIES THROUGH 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Capac, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Riley Center, Emmett, Avoca, Fargo, Yale, Lynn Township, Capac,
Goodells, Brockway, and Almont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4293 8308 4314 8299 4316 8264 4291 8267
TIME...MOT...LOC 2019Z 273DEG 12KT 4303 8298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SFSpecial weather statement, Apr 25, 3:58 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
458 PM EDT Fri Apr 25 2025
MIZ062-252130-
Lapeer MI-
458 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAPEER COUNTY THROUGH
530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Metamora, or near Lapeer, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Almont, Attica, Imlay City, Hadley, Metamora, Dryden, Thornville, and
Lapeer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4288 8345 4302 8341 4310 8300 4295 8298
4289 8299
TIME...MOT...LOC 2058Z 267DEG 23KT 4295 8332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SFSpecial weather statement, Apr 25, 4:16 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
516 PM EDT Fri Apr 25 2025
MIZ062-069-070-252145-
Lapeer MI-Macomb MI-Oakland MI-
516 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAPEER...
NORTHEASTERN OAKLAND AND NORTHWESTERN MACOMB COUNTIES THROUGH 545 PM
EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dryden, or 8 miles southwest of Imlay City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Almont, Lakeville, Attica, Imlay City, Leonard, Metamora, Dryden,
Oxford, and Thornville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4279 8334 4305 8327 4305 8299 4282 8298
TIME...MOT...LOC 2116Z 271DEG 18KT 4294 8320
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SFSpecial weather statement, Apr 25, 4:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
519 PM EDT Fri Apr 25 2025
MIZ049-055-252215-
Huron MI-Sanilac MI-
519 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SANILAC AND
SOUTHEASTERN HURON COUNTIES THROUGH 615 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Argyle, or near Deckerville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Sanilac and southeastern Huron Counties, including the following
locations... Ruth, Parisville, Palms, Helena, White Rock, Minden, and
Richmondville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4349 8284 4360 8296 4387 8263 4368 8256
4356 8254
TIME...MOT...LOC 2118Z 223DEG 17KT 4358 8285
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TFSpecial weather statement, Apr 25, 5:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
611 PM EDT Fri Apr 25 2025
MIZ069-252245-
Oakland MI-
611 PM EDT Fri Apr 25 2025
...STRONG THUNDERSTORMS WILL IMPACT OAKLAND COUNTY THROUGH 645 PM
EDT...
At 609 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Romeo to near Holly to near Hartland.
Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ortonville, Oxford, and Holly around 615 PM EDT.
Clarkston around 635 PM EDT.
Additional heavy rain producing thunderstorms were also developing
over southern Oakland County.
Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Lathrup Village, Auburn Hills, and Bingham
Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4245 8308 4244 8338 4244 8366 4287 8368
4288 8310
TIME...MOT...LOC 2209Z 294DEG 7KT 4286 8305 4281 8353 4272 8369
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SF